NEW YORK (Reuters Health) – Patients transitioning from warfarin to rivaroxaban for atrial fibrillation, who are taking both drugs before dropping warfarin, may be at risk for spontaneous vitreous hemorrhage, according to a new case report.
Judy H. Jun and Dr. John C. Hwang, of Retina Associates of Orange County in Laguna Hills, California, report three such cases of vitreous hemorrhage in an article online June 25 in JAMA Ophthalmology.
“It doesn’t look like it’s a huge phenomenon, but we’re the first to report the association,” said Dr. Hwang, also of the University of Southern California Eye Institute and Keck School of Medicine in Los Angeles.
Two men in their 70s and one in his 80s all presented with a vitreous hemorrhage of the right eye, confirmed by B-scan ultrasonography. They all were taking warfarin and rivaroxaban (Xarelto, Janssen) in transition to taking just rivaroxaban. They stopped taking warfarin and continued the rivaroxaban.
The vitreous hemorrhages in the first two cases largely resolved by a month after presentation and the men’s visual acuity returned. For the third man, the vitreous hemorrhage resolved by two months and his visual acuity had largely returned.
“In all cases, an acute vitreous hemorrhage occurred shortly after rivaroxaban treatment was initiated. The vitreous hemorrhage resolved spontaneously in all cases and subsequent clinical and angiographic assessments did not reveal any ocular pathology to account for the hemorrhage,” the authors wrote.
“I think it’s the double-whammying of the drugs, two anticoagulants at once,” Dr. Hwang told Reuters. “All three patients were transitioning in treatment. At the time when they had the bleed, all of them were taking two medications. So we definitely think that the highest risk period for developing a bleeding is during this transition period when patients are stopping one medication and starting another one.”
As the trend continues for switching patients from warfarin to rivaroxaban, so may the trend for patients to develop vitreous hemorrhage, he added, and clinicians should be aware of the potential risk and advise patients accordingly.
One study in 2013 found an association between use of aspirin, clopidogrel, and warfarin and vitreous hemorrhage (http://bit.ly/1Jl76YK). And a 2007 paper reported an association between warfarin and ocular bleeding (http://bit.ly/1Lx6BeC).
Janssen Pharmaceuticals issued the following statement in response to the JAMA Ophthalmology report: “Bleeding events are a known consequence of anticoagulation, and these types of bleeding events were identified in the clinical development program for Xarelto. We carefully monitor the safety performance of our medicine and Xarelto continues to perform as expected in the real-world setting, as evidenced by the 24 month results, in 39,000 patients, from our ongoing postmarketing safety surveillance program. We will continue to advance our real world data to ensure doctors and patients are equipped with the latest information about our medicine to optimize patient care.”
In May, Janssen said at the American Geriatrics Society meeting that new data from their postmarketing study show that the safety profile of the drug in routine clinical practice is consistent with phase 3 clinical trial data, “which show a correlation between increased age and bleeding.”
The authors of the case report made disclosures.